Alert archive / South Dakota / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 186, NWS Sioux Falls, SD

July 31, 2009McCook County, Minnehaha County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 31, 2009, 6:21 PM CDT for McCook County, Minnehaha County, South Dakota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 31, 2009, 6:21 PM CDT (23:21 UTC)
Expired
Jul 31, 2009, 6:45 PM CDT
In force
24 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

Counties McCook County, SD, Minnehaha County, SD

The radar

The Sioux Falls radar (KFSD), 30 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2009-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2009-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1565 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:21 PM CDT, 3 hours earlier.

Area forecast discussion, Jul 31, 3:21 PM CDT, 3 hours before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
321 PM CDT FRI JUL 31 2009

.DISCUSSION...
CDFNT APPROACHING CNTRL SD ATTM AND SHUD REACH I29 BY 03Z AND THEN
THRU REST OF CWA BY 06Z. SHUD START SEEING SCT CONVECTION DEVELOPING
ALONG MO RVR NR FNT ARND 21Z SPREADING E AND INCREASING IN COVERAGE
AS IT REACHES I29 IN THE EARLY EVE. STILL THE POT FOR A FEW SVR
STOMS LATE THIS AFTN AND ERLY EVEN S OF I90 AND W OF I29 WHERE BEST
INSTABIL LOCATED. MAIN THREAT WUD BE STRONG WNDS WITH MARGINAL SVR
HAIL. AS STORMS MOVE FURTHER E...AIRMASS NOT AS UNSTABLE BUT MORE
SUPPORTIVE OF A GREATER COVERAGE OF RW/TRW WITH LOCALLY HEAVY
RAINS...BUT STORMS WL BE MOVG FAIRLY QUICKLY SO AMOUNTS ALONG AND E
OF I29 WL GENLY BE 0.25-0.50 INCH. INIT SURGE BEHIND CDFNT WL
PRODUCE GUSTY NW WNDS THIS EVE ACRS WRN CWA AS FNT PASSES WHERE
AIRMASS WL STILL BE MIXED OUT. SO CUD SEE SOME BRIEF WND GUSTS TO 40
MPH ALONG AND W OF JAMES RVR. WL DETAIL THAT IN GRIDS. WNDS WL NOT
BE AS GUSTY E AS FNT PASSES WITH WEAK INVERSION SETTING UP IN LOW
LEVELS. SHUD CLEAR OUT BEHIND FNT AND PRECIP LATER TONIGHT...WITH
SOME STRATUS SPREADING SWD INTO NRN CWA LATER TONIGHT.

COOL START TO THE WEEKEND FOLLOWING A SHOT OF CANADIAN AIR FROM THIS
EVENINGS COLD FRONT. SATURDAY TO START WITH CLEAR SKIES...BUT SHOULD
SEE A RATHER EXTENSIVE CU FIELD POP BY LATER IN THE MORNING AND THEN
RAPIDLY DIMINISH BY SAT EVENING. SHORTWAVE RIDGING TO KICK IN SAT
NIGHT...ALLOWING WARMER AIR INTO THE AREA SUN. ACTUALLY LOOKING AT
NEAR TO ABOVE NORMAL HIGH TEMPERATURES ON SUN. NO CHANCE FOR
PRECIPITATION MOST OF THE DAY SUN...BUT COULD SEE SOME THUNDERSTORM
ACTIVITY MOVE W TO E ACROSS THE CWA FROM LATE SUN EVENING THROUGH
THE OVERNIGHT...AS SHORTWAVE ENERGY PROVIDES A TRIGGER FOR POSSIBLE
DEVELOPMENT.

CHANCES FOR PRECIPITATION LOW ON MONDAY AS SHORTWAVE ENERGY SHIFTS
EAST OF THE AREA AN THE COLD FRONT PUSHES SOUTH INTO NEBRASKA AND
IOWA. FAIRLY MILD ON MONDAY WITH HIGHS MAINLY IN THE 80S...BUT A
SECONDARY COLD FRONT TO MOVE ACROSS THE AREA LATE MON. DO NOT HAVE
POPS GOING WITH FROPA AS THE SFC COLD FRONT WELL AHEAD OF THE
COOLING ALOFT...SO OVERALL A STABLE ENVIRONMENT.

MID LEVEL BNDRY DRAPED OVER THE AREA TUE THRU THU. TOUGH TO PIN
POINT CHANCE FOR THUNDERSTORMS ALONG THIS BNDRY...BUT ANY UPPER
LEVEL ENERGY COULD POP SOME STORMS. BEST CHANCES AT THIS TIME LOOK
TO BE IN THE WED TO WED NIGHT TIME FRAME...BUT TOUGH TO SAY AS EXACT
POSITION OF BNDRY STILL IN QUESTION. MODELS SUGGESTING RIDGING
TOWARDS THE LATER HALF OF NEXT WEEK AS UPPER LOW OVER THE ERN CONUS
TEMPORARILY LOSES ITS GRIP.

&&

.AVIATION...
CDNFT WL PUSH ACRS CWA 00Z-09Z. SCT TRW SHUD OCCUR AHEAD OF THIS FNT
WITH CIGS AND VSBYS OCNLY MVFR IN STRONGER STORMS. ALSO GUSTY NW
WNDS WL OCCUR BEHIND THIS FNT MAINLY W OF JAMES RVR 23Z-03Z WITH
OCNL WIND GUSTS TO 35KTS OUT OF THE NW. CIGS MAY LOWER TO BKN030 AT
HON AFTER 07Z AND FSD AFTER 12Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jul 31, 11:15 AM CDT, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1115 AM CDT FRI JUL 31 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1115 AM CDT FRI JUL 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A COLD FRONT WILL PUSH EAST ACROSS THE AREA LATE THIS AFTERNOON
AND NIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD
OF THIS FRONT...ALONG AND WEST OF THE JAMES VALLEY LATER THIS
AFTERNOON...AND THEN SPREAD EAST ACROSS THE REST OF THE AREA
DURING THE EVENING. A FEW OF THE STORMS COULD BECOME SEVERE OVER
PORTIONS OF SOUTH CENTRAL AND SOUTHEAST SOUTH DAKOTA LATE THIS
AFTERNOON AND EARLY EVENING. THE MAIN THREAT WOULD BE WIND GUSTS
TO 60 MPH AND HAIL TO THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SMALL CHANCE OF THUNDERSTORMS SUNDAY NIGHT...AND AGAIN
TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. WIDESPREAD SEVERE WEATHER
IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM WEST OF INTERSTATE
29 AND SOUTH OF INTERSTATE 90.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 5:47 PM CDTSevere Thunderstorm WarningFSDDavison, Hanson, Hutchinson, McCook, Miner, Sanborn28 min
Jul 31, 5:52 PM CDTSevere Thunderstorm WarningFSDKingsbury, Lake, Miner23 min
Jul 31, 6:44 PM CDTSevere Thunderstorm WarningFSDLake, Minnehaha, Moody31 min
Jul 31, 6:49 PM CDTSevere Thunderstorm WarningFSDBrookings, Moody26 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.